California, 2022

Flash Flooding and Dust Storm in California, August 8, 2022

August 8, 2022 · NWS PSR · 8 events in 4 counties and zones

7+ inches) to result in the development of strong to severe thunderstorms across portions of Riverside and Imperial Counties during the afternoon and early evening hours. A complex of thunderstorms originating from southwest Arizona moved westward through Riverside while intensifying in the process.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level trough combined with strong instability (SB CAPE of 2000+ J/KG) and high moisture content (PWAT of 1.7+ inches) to result in the development of strong to severe thunderstorms across portions of Riverside and Imperial Counties during the afternoon and early evening hours. A complex of thunderstorms originating from southwest Arizona moved westward through Riverside while intensifying in the process. Another complex of storms then developed near the international border and affected Imperial County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 8, 11:22 AM PST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 8, 11:22 AM PST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1222 PM MST Mon Aug 8 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Storm chances will remain elevated throughout the work
week and possibly beyond due to abundant moisture in place.
Temperatures will be near to slightly below seasonable norms
during the next several days.

&&

.DISCUSSION...
Latest water vapor satellite imagery early this morning shows an
inverted upper-level trough across northern Sonora. This feature is
resulting some nocturnal convection across portions of SE Arizona.
According to the latest model guidance, this convective complex is
expected to weaken through sunrise with clearing skies expected
throughout the morning hours. For later today, sufficient daytime
heating will result in MLCAPE values between 1000-1500 J/KG with
PWAT values ranging between 1.25" over Gila County to 1.9" across
southwest Arizona and SE California. This will be sufficient once
again to generate another round of afternoon and evening storms.
Activity will first begin to develop early afternoon across the
higher terrain near the Mogollon Rim and White Mountains, moving
into Gila County and then descend from the higher terrain into the
lower deserts this evening. Additional convection may also pop up
across portions of southwest Arizona and SE California this
afternoon, mainly over the higher terrain areas like Joshua Tree
National Park as well as the Kofas. Latest HREF has a 30-50%
probability of winds exceeding 35 mph across the Phoenix area,
while across Pinal County the probability of winds exceeding 35
mph goes up to between 50-70%. Certainty if strong outflows do
move into Pinal County, there will be blowing dust issues, which
could significantly reduce visibilities to make for hazardous
driving conditions.

Latest model guidance, including the HRRR and the UA WRF, are
indicating that Tuesday may be a more convectively active day as an
easterly wave moves across northern Sonora, providing better upper-
level support for storm maintenance. Convection will first fire up
across the Mogollon Rim and White Mountains as well as across SE
Arizona during the afternoon hours and then get steered towards
the lower deserts of South-Central Arizona during the evening
hours, with activity more likely to affect the Phoenix metro area.

Going through the rest of the week and possibly beyond, ensembles
continue to be in very good agreement that the subtropical high
pressure will remain situated northeast of the four corners region.
This overall positioning of the high will be favorable for
continuous moisture advection into the desert southwest with PWAT
values across the lower elevations ranging between 1.7 and 2.0
inches. In addition to the continuous moisture advection, there
will be periodic easterly waves that will migrate into the region,
which will aid in increasing the storm coverage. However,
determining the timing of each individual wave as it approaches
the region is difficult this far in advance. NBM PoPs through the
period range between 25-50% in the lower elevations and between
40-70% across the higher terrain. With the increased moisture and
potential cloud cover from convective debris, high temperatures
during the next several days will remain near to slightly below
normal.

&&

.AVIATION...Updated 1920Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light winds, less than 10 kts, generally favoring a southerly
component will continue to veer toward the west through the
afternoon. Heading into the afternoon and evening hours,
convection over the high terrain east and southeast of Phoenix are
expected to generate an outflow that will progress toward the
Valley. The exact magnitude of outflow winds is uncertain, but the
latest HREF continues to indicate around a 30-40% chance of winds
exceeding 30 kts. Timing for this outflow looks to be around 03Z-06Z.
With the possibility of strong outflow winds, blowing dust will
be a concern particularly for KIWA. There is around a 30% chance
for isolated showers and thunderstorms to also develop as the gust
front moves through. Thereafter, winds will likely become
somewhat more variable before a light easterly flow redevelops
after midnight. Expect SCT-BKN mid and high clouds mostly aoa 10
kft to continue through the period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally retain a southerly component at both KIPL and
KBLH today and tonight, aside from erratic winds from any
showers/thunderstorms. Showers and thunderstorms continue to push
westward into SE CA and is impacting KBLH. Reduced visibilities at
KBLH due to heavy rain are expected to improve going forward as
activity continues to advance west. Additional shower/thunderstorm
activity will be possible this afternoon, which could once again
approach KBLH. Otherwise, expect SCT-BKN mid and high clouds to
mostly remain aoa 10 kft through the period.

&&

.FIRE WEATHER...
Active monsoon storm conditions are expected during the next
several days as moisture levels remain elevated across the area.
With the elevated moisture levels in place, MinRHs will range
between 25-40% with excellent overnight recoveries. Therefore, the
fire danger threat is expected to remain low for the foreseeable
future. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero
AVIATION...Smith/Hirsch
FIRE WEATHER...Lojero

In the hours before

Special weather statement, Aug 8, 12:47 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 PM PDT Mon Aug 8 2022

CAZ560-564-568-570-082130-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
147 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 230 PM PDT...

At 147 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Desert Center and Chiriaco Summit.

This includes the following highways...
CA Interstate 10 between mile markers 85 and 112.
CA Route 177 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 11532 3358 11519 3340 11526 3349 11571
      3365 11575 3379 11572
TIME...MOT...LOC 2047Z 118DEG 9KT 3353 11536

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 12:52 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
152 PM PDT Mon Aug 8 2022

CAZ560-561-082145-
Joshua Tree NP West CA-Joshua Tree NP East CA-
152 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Riverside County
through 245 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cottonwood Visitor Center, or 16 miles north of
Chiriaco Summit, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3391 11563 3374 11573 3384 11609 3404 11590
      3403 11584
TIME...MOT...LOC 2052Z 123DEG 6KT 3389 11582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 1:06 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM PDT Mon Aug 8 2022

CAZ560-568-082130-
Chiriaco Summit CA-Joshua Tree NP West CA-
206 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of Riverside County
through 230 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor Center, or 7 miles northwest of Chiriaco Summit,
moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood Visitor Center.

This includes CA Interstate 10 between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11593 3374 11571 3362 11577 3366 11595
      3373 11594 3375 11599
TIME...MOT...LOC 2106Z 144DEG 5KT 3372 11582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS
Special weather statement, Aug 8, 1:34 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
234 PM PDT Mon Aug 8 2022

CAZ563-564-567-568-082200-
Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA-
Chiriaco Summit CA-
234 PM PDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 300 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bombay Beach, or 16 miles southeast of Chiriaco
Summit, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chiriaco Summit, Bombay Beach and Imperial Hot Mineral Springs.

This includes the following highways...
CA Interstate 10 between mile markers 85 and 95.
CA Route 111 between mile markers 48 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Phoenix.

&&

LAT...LON 3352 11540 3329 11546 3333 11578 3347 11589
      3369 11573 3367 11547
TIME...MOT...LOC 2134Z 118DEG 14KT 3346 11556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

INS

The radar

The San Diego radar (KNKX), 156 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 dust storm, 1 strong wind. Local standard time, as filed.

Flash Flood, Riverside

When
August 8, 2:08 PM PST to 4:08 PM PST
Where
Riverside County, 13.33 mi NNW of Chiriaco Summit to 11.95 mi NNW of Chiriaco Summit
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
33.853, -115.793

Pinto Basin Road in Joshua Tree National Park was closed due to washes running over road. The water was estimated to be running 1 foot in depth over the road. No damages or injuries were reported.

Flash Flood, Riverside

When
August 8, 2:42 PM PST to 3:42 PM PST
Where
Riverside County, 5.38 mi WSW of Chiriaco Summit to 5.41 mi W of Chiriaco Summit
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.654, -115.812

Box Canyon Road near I-10 was closed due to flooding. Vehicle with two occupants was stranded in the flood water. No damages or injuries were reported.

Flash Flood, Riverside

When
August 8, 3:34 PM PST to 4:34 PM PST
Where
Riverside County, 4.92 mi W of Chiriaco Summit to 4.8 mi WNW of Chiriaco Summit
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
33.683, -115.804

South Boundary Road of Joshua Tree National Park was closed due to flooding. All visitors were evacuated from the southern portion the park. No damages or injuries were reported.

Strong Wind, Imperial Valley

When
August 8, 5:27 PM PST
Where
Imperial Valley forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Power line was down near the intersection of West Aten Road and Austin Road in Imperial. The power pole reportedly caught fire. Timing was estimated using a reported wind gust measurement of 56 mph at the El Centro Naval Air Facility. No injuries were reported.

Dust Storm, Imperial County West

When
August 8, 5:30 PM PST to 5:50 PM PST
Where
Imperial County West forecast zone
Reported by
Law Enforcement
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Near zero visibility reported by Border Patrol in blowing dust from thunderstorm outflow near the junction of Highway 78 and Highway 86 south of Salton City. No accidents or injuries were reported.

Dust Storm, Imperial Valley

When
August 8, 5:37 PM PST to 5:57 PM PST
Where
Imperial Valley forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Social media video showed visibility was down to about 1/4 mile in blowing dust from thunderstorm outflow at the Imperial County Fire station at the Airport. No accidents or injuries were reported.

Dust Storm, Imperial Valley

When
August 8, 5:40 PM PST to 6:00 PM PST
Where
Imperial Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Visibility down to 1/4 mile was reported in blowing dust from thunderstorm outflow near the intersection of Acapulco Road with Cross Road in Imperial. No accidents or injuries were reported.

Flash Flood, Imperial

When
August 8, 7:30 PM PST to 10:00 PM PST
Where
Imperial County, 5.72 mi NNW of Cactus to 5.99 mi S of Cactus
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.950, -114.908

Ogilby Rd was closed due to flood debris and a road washout. Timing estimated from radar. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052327, 1052328, 1052329, 1052333, 1052330, 1052331, 1052332, 1052334.